In the ongoing saga...see the previous post: Side effects of immunotherapy - Part 7
New-onset third-degree atrioventricular block because of autoimmune-induced myositis under treatment with anti-programmed cell death-1 (nivolumab) for metastatic melanoma. Behling, Kaes, Munzel, et al. Melanoma Res. 2017 Apr;27.
There has been considerable progress in treating malignant melanoma over the last few years. The immune-checkpoint-inhibitors nivolumab and pembrolizumab have been approved by the Food and Drug Administration in 2014 for the therapy of metastatic melanoma. Anti-programmed cell death-1-blocking antibodies are known to cause immune-related adverse events. Physicians should be aware of common and rare side effects and pay attention to new ones. We therefore report a severe and life-threatening side effect of anti-programmed cell death-1 immunotherapy with nivolumab that has not been previously reported: the development of a third-degree atrioventricular block. After a second infusion with nivolumab, our patient developed a troponin I-positive and autoantibody-positive myositis and a few days later a new-onset third-degree atrioventricular block. This is most likely because of an autoimmune-induced myositis with a cardiac impairment in terms of a myocarditis, which led to an impairment of the conduction of cardiac electrical stimuli.Two cases of clinical myasthenia gravis associated with pembrolizumab use in responding melanoma patients. Nguyen, Kuo, Budiman, Christie. Melanoma Res. 2017 April.
Immune checkpoint inhibitors have changed the landscape of the treatment of multiple solid malignancies, and have been used increasingly in the recent years. Although usually well tolerated, given the relative inexperience of using immune checkpoint inhibitors, we are still learning of new side effects from the treatment. We report on two cases of ocular myasthenia gravis that occurred after treatment with pembrolizumab, an antiprogrammed-death (anti-PD1) monoclonal antibody for advanced melanoma in responding patients. One case is in an 81-year-old man and the second case in an 86-year-old woman, both with BRAF-negative metastatic melanoma receiving pembrolizumab. These two cases of ocular only associated myasthenic syndrome appeared 7 and 11 weeks after the initiation of pembrolizumab. We conclude that the condition is most likely associated with pembrolizumab as symptoms started after treatment with pembrolizumab, neither patient had other evidence of neurological cause for presentation, and symptoms also improved rapidly with administration of steroids. Both patients showed good oncological response to anti-PD1 treatment and one patient successfully continued to receive ongoing treatment with no further complications.
PD-1 inhibitors increase the incidence and risk of pneumonitis in cancer patients in a dose-independent manner: a meta-analysis. Wu, Hong, Zhang, et al. Lancet Oncol. 2017 Mar 3.
- Therapies that targeted PD-1 have shown remarkable rates of durable clinical responses in patients with various tumor types. However, the extent and knowledge of pulmonary toxicities associated with PD-1 blockade, mainly manifested as pneumonitis, remains obscure. In this study, a total of 6360 subjects from 16 phase II/III clinical trials were pooled for meta-analysis to evaluate the overall incidence and risk of PD-1 inhibitors-related pneumonitis in cancer patients. The incidence of pneumonitis during anti-PD-1 immunotherapy was 2.92% for all-grade and 1.53% for high-grade pneumonitis. Compared with routine chemotherapy, PD-1 inhibitors were associated with a significant increased risk of pneumonitis. Moreover, among the types of tumor treated with PD-1 inhibitors, the melanoma patients have the lowest incidence of pneumonitis, while the non-small cell lung cancer (NSCLC) and renal cell carcinoma (RCC) patients have the highest. Furthermore, no significant differences were detected in the incidences of all- and high-grade pneumonitis between high-dose and low-dose groups of PD-1 inhibitors. In conclusion, PD-1 inhibitors were probably associated with an increased risk of pneumonitis in a dose-independent manner, compared with routine chemotherapeutic agents. The frequency and severity of treatment-mediated pneumonitis was quite different in patients with various tumor types.
- Autoimmune limbic encephalitis with anti-contactin-associated protein-like 2 antibody secondary to pembrolizumab therapy. Brown, Hissaria, Hsieh, et al. J Neuroimmunol. 2017 Apr 15.
- Immune checkpoint inhibitors such as Pembrolizumab are used to restore antitumour immune response. It is important to be vigilant of immune mediated adverse events related to such therapy. We report a case of autoimmune limbic encephalitis with Contactin-Associated Protein-like 2 (CASPR2) antibody secondary to Pembrolizumab therapy for metastatic melanoma.
- Be safe. Be aware. Seek help if you think you need it! Hang tough, ratties! Hang tough! - c